Systematic Review: Hypomagnesaemia Induced by Proton Pump Inhibition

M. W. Hess; J. G. J. Hoenderop; R. J. M. Bindels; J. P. H. Drenth

Disclosures

Aliment Pharmacol Ther. 2012;36(5):405-413. 

In This Article

Discussion

We reviewed 36 cases with PPIH. This side effect is observed for all currently available PPIs and does not occur with other acid suppressants such as H2RA. All case reports document hypomagnesaemia at different standard daily doses and PPIH reappears invariably when re-challenged with the same or a different PPI. Collectively, this suggests that (i) the PPIH is a class effect and that (ii) once PPIH has established it persists with continuous use and always reappears after re-challenge. Time to onset of hypomagnesaemia is highly variable and ranged from 14 days up to 13 years (mean 5.5 years).

Most of the cases developed a magnesium-depleted state marked by severely low serum nadir (0.22 mmol/L) and strongly reduced renal magnesium retention. Hypomagnesaemia recovered upon withdrawal (within 4 days to 0.6 mmol/L cut-off) whereas re-challenge with PPI's caused hypomagnesaemia in a very short time frame (70% of magnesium determinations fell below 0.6 mmol/L, cut-off within 4 days). The onset of PPIH in re-challenge is brisk and gets apparent as soon as the body magnesium reserves are depleted. This shows that PPIH is not an intrinsic long-term effect of PPI's, but likely depends on the patients' magnesium status.[36] A pattern of risk factors uniting all cases of PPIH was not detected. Hypertension and/or the use of diuretics were common features in our population. However, multivariate analysis did not find a correlation between the nadir serum magnesium and these two parameters. In addition, PPIH arose independently from age and gender. An important finding from our study is that the side effect is not induced by other acid inhibiting drugs, because H2RA did not cause hypomagnesaemia after substitution of PPI.[28]

There was no information on the long-term success rate of the alternative treatment and the need for persistent electrolyte supplementation. It has to be assumed that final outcomes are stable because there are no revisions known of any case reports concerning this matter.

That some cases could not withstand with H2RA and needed continuation of PPI could be explained by insufficient acid blockage or the appearance of other relevant side effects under H2RA antagonist therapy (e.g. rash). Success of acid reduction by H2RA might depend on individual fastening gastrin levels.[45] High levels might overrule inhibition of the histamine-2-receptor of parietal cells and may result in insufficient acid reduction and rebound effects.

The majority of published PPIH cases reported herein lag the introduction of PPI almost by two decades. This may suggest that PPIH is less frequent than other forms of drug-induced hypomagnesaemia or suggests that it is missed because many cases are asymptomatic and routine measurement of serum magnesium does not take place. This is of concern because, in consequence of this, the prevalence of PPIH is unknown. Literature emphasises that the importance of magnesium may be underestimated in daily routine at this moment.[46,47] However, serum magnesium only gives limited information on total magnesium balance. On the basis of this study we think that there is no place for repeated magnesium measurements in the follow-up of all PPI users as the frequency of the side effect apparently is low. In the cases under investigation, magnesium levels prior to the appearance of symptoms of hypomagnesaemia had not been recorded. Therefore, a suggestive benefit of magnesium measurements in all PPI users can only be proven by prospective long-term monitoring of magnesium in PPI users. This type of studies on PPIH have not been performed, but need to be done to investigate to which extend PPIH is also present in subclinical patients.

Drug-induced hypomagnesaemia is not unique to PPI's. Other drug classes such as gentamycin,[48] calcineurin inhibitors (cyclosporine A and tacrolimus), platinum-based cytostatics (cisplatin), Epidermal growth factor receptor (EGF-R) targeting drugs (erlotinib and cetuximab), and diuretics (furosemide, torasemide, bumetanide and thiazide-type) have all been associated with hypomagnesaemia.[49–53] For example, calcineurin inhibitors, cause hypomagnesaemia in at least 10% of the users.[54] Here, hypomagnesaemia is inversely correlated to the dose of cyclosporine A and it is accompanied by low serum calcium. Relative to PPIH, hypomagnesaemia induced by calcineurin inhibitors is less severe, and magnesium wasting is based on diminished renal TRPM6 (Transient Receptor Potential Melastatin 6) expression, which is the magnesium channel facilitating transepithelial magnesium transport under magnesium shortage and by this acts as a gatekeeper of total magnesium homeostasis.[55] In contrast to PPI and cyclosporine A, the frequency of cisplatin-induced hypomagnesaemia is exceptionally high. Ninety percent of cisplatin users develop hypomagnesaemia (serum magnesium <0.75 mmol/L) and 50% even severe hypomagnesaemia (serum magnesium <0.58 mmol/L).[56] The underlying mechanism is dose-dependent necrotic nephrotoxicity. In some cases, the outcome is persisting isolated renal magnesium wasting that suggests a selective and decisive renal tubular damage. So far, damage of renal epithelia by PPIs has only been observed by a limited number of case reports with idiosyncratic acute tubulo-interstitial nephritis (TIN).[57] However, none of the cases reviewed here had TIN. The fact that PPIH is fully reversible suggests that irreversible structural changes do not underlie PPIH. Loop-type diuretics (furosemide) and thiazide-type diuretics have been shown to stimulate renal magnesium loss by lowering either passive magnesium reabsorption in thick ascending limb or indirectly act on magnesium homeostasis by blocking sodium reabsorption.[40,52] Discontinuation of diuretics did not resolve PPIH, indicating their possible confounding role in PPIH to be low or absent.[35] We demonstrate that disruption of magnesium handling by PPIs is relatively fast and that the frequency of this side effect (at least severe PPIH) is low, as only documented by a few case reports.[36] This supports the assumption of a genetic predisposition possibly underlying PPIH. However, a genetic screen of TRPM6 in one case failed to identify any risk alleles.[40] TRPM6 is only one of the candidate genes critically involved in magnesium handling and, therefore, a broad genetic screen might uncover other regulatory genes.[58] In vitro experimental evidence suggests that cation transport through layers of colonic cells is strongly reduced at PPI treatment, which may be an observation in line with the clinical picture of PPIH.[59] In conclusion, tubular magnesium wasting has been shown for all other forms of drug-induced hypomagnesaemia, but not for PPIH. Reported efficient tubular magnesium retention, therefore, sets PPIH apart from all other forms of drug-induced hypomagnesaemia and suggests an intestinal involvement.

Most cases came to clinical attention because of differential combinations of neuronal, neuromuscular, cardiovascular and metabolic symptoms, typical for hypomagnesaemia. Inadequate secretion of parathyroid hormone was the consequence of severe hypomagnesaemia and resulted in secondary hypocalcaemia in most cases, which was often the first biochemical indicator recognised by clinicians. A link to osteoporosis was suggestive, but only mentioned in one single case.[26] This is remarkable, because it is assumable that in this highly comorbid selection of patients it might be more frequently present, independent from a possible involvement of PPI use. Either it was overlooked or beyond the scope of the clinical observation, which bears a concern for failure in treatment as magnesium supplementation then should be accompanied by long-term calcium bisphosphonate administration.

There was no typical patient profile that was unique for PPIH and the final attribution of the symptoms and electrolyte abnormalities to PPIH sometimes took years. In the absence of symptoms, identification of PPIH was purely dependent on chance.[33,39]

Proper identification and treatment of PPIH therefore mainly rests on three pillars: First, serum magnesium monitoring on a regular basis. In event of existing hypomagnesaemia discontinuation of PPIs should result in a rapid normalisation, which may be supported by additional magnesium and calcium supplementation.[60] This step is crucial to exclude other causes of hypomagnesaemia. Second, regular determination of serum magnesium (and concomitant other electrolytes) should be done to monitor the course of recovery. This should be accompanied by urinary magnesium measurements to assure renal magnesium retention. Third, patients with PPIH have the chance to escape hypomagnesaemia by alternative acid suppressants. Therefore, switching to H2RA should be attempted.[45] In cases of insufficient relief from acid related complains under H2RA, tapered or intermittent regimes including PPIs might be helpful. Also here, urinary magnesium monitoring is of benefit as it declines prior to the serum magnesium as an early indication.[61] In most cases reviewed here, supplementation with electrolytes could be stopped after normal serum magnesium was obtained.

processing....